Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Lubbock, TX

March 31, 20177 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 31, 2017, 4:30 AM CDT for 7 counties in Texas. It took effect at Mar 31, 2017, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2017, 4:30 AM CDT (09:30 UTC)
In effect from
Mar 31, 2017, 1:00 PM CDT
Expired
Mar 31, 2017, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS84 KLUB 310930
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
430 AM CDT Fri Mar 31 2017

TXZ035-041-311030-
/O.CAN.KLUB.FW.A.0010.170331T1800Z-170401T0200Z/
Lubbock-Lynn-
430 AM CDT Fri Mar 31 2017

...FIRE WEATHER WATCH IS CANCELLED FOR THE CENTRAL SOUTH PLAINS 
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Elevated to briefly critical fire weather will still be possible
across the central South Plains this afternoon, but prolonged
critical conditions are not expected.

$$

TXZ021-027-028-033-034-039-040-312100-
/O.UPG.KLUB.FW.A.0010.170331T1800Z-170401T0200Z/
/O.NEW.KLUB.FW.W.0011.170331T1800Z-170401T0100Z/
Parmer-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
430 AM CDT Fri Mar 31 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST
TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* Humidity...Between 4 and 10 percent.

* 20 foot wind...South to southwest at 20 to 25 mph with higher
  gusts.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
193 
WWUS84 KLUB 312041
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
341 PM CDT Fri Mar 31 2017

TXZ021-027-028-033-034-039-040-010100-
/O.CON.KLUB.FW.W.0011.000000T0000Z-170401T0100Z/
Parmer-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
341 PM CDT Fri Mar 31 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST TEXAS PANHANDLE
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF
15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Humidity...Between 4 and 10 percent.

* 20 foot wind...South to southwest at 20 to 25 mph with higher 
  gusts.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:57 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 31, 3:57 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
357 AM CDT Fri Mar 31 2017

.SHORT TERM...
A weak quasi-stationary frontal boundary was found stretching from
near Clovis to Lubbock to Hamlin as of 730Z. To the southwest of the
boundary light and dry southerly winds were in place while on the
other side of front relatively moist upslope flow prevailed. The
moist easterly winds could eventually yield some low clouds and fog
along and adjacent to the edge of the Caprock from parts of Floyd
County up to Silverton and Tulia. The fog potential is supported by
the NAM, RUC and HRRR so have inserted a mention in the 11-16Z
window. Aside from this, attention will turn to an upper low
churning through the Great Basin. The low is expected to slow as it
translates southeastward to near the AZ/NM border by 12Z Saturday.
Increasing southwesterly flow aloft in advance of this system should
cause the boundary to edge northward through the day as breezy, warm
and very dry air spread out of southeast NM into the western and
central South Plains. Temperatures will soar into the 80s south of
the boundary while highs likely stay in the 70s where the easterly
flow persist through the day across the northeastern zones.

Mid-high clouds will increase late today into tonight from west to
east as lift from the approaching system begins to spread over the
southern High Plains. Weak surface-based CAPE will be present on the
moist side of the boundary by late in the day but it should remain
firmly capped. However, as the low-level jet increases tonight
strong WAA should lead to developing elevated convection north of
the front...likely closer to the 850 mb front. This will mean the
best storm chances will be to our north across the Panhandles,
though we can't rule out isolated elevated convection initiating
across our northern zones before quickly moving off to our north.
Given this we have inserted a minimal thunder mention across roughly
our northern row of counties tonight. Very steep mid-level lapse
rates approaching dry adiabatic could support robust updrafts and a
hail risk, though unless things change the greatest risk would again
remain primarily north and northeast of the FA. North of the front we
could also see low clouds and/or areas of fog develop early
Saturday, though there is some uncertainty regarding exactly where
the front will be positioned by early Saturday. Lows will be mostly
in the 40s on the Caprock with lower to middle 50s in the Rolling
Plains.

.LONG TERM...
An upper-level storm system will affect the forecast area this
weekend. Model guidance has recently trended slightly slower and
farther south with the track of an upper-low coming out of the
4-corners region early Saturday. The low is now expected to
elongate and sink southward during the day Saturday, taking a
position near El Paso by early Sunday morning. The upper-low may
split into north and south centers during this time, but the
southern vort max is expected to remain distinct with greater
upper-jet support. The low is then expected to track roughly
eastward across south-central Texas during the day and then on into
the ARKLATEX region by Monday morning.

By Saturday morning, it appears that the cold front will be on
the doorstep of our northern counties, and should move south
through the forecast area during the day - although there is some
model timing differences with the front that will have to be
ironed out. At this time, the timing/speed of the front and lack
of deep moisture pooling suggest that there won't be much
opportunity for convective development along the front in our
area, although coupled lift from the upper-low may be sufficient
for some spotty showers. And current indications are that the
focus for CI in the late afternoon and evening will be just to the
south and east of the forecast area along the frontal zone. But
with some lingering uncertainty with the evolution/location of the
front and upper-level features, we will maintain a chance of
t-storms going across the Rolling Plains, including at least a
small potential for some strong or severe weather if storms
develop.

If the upper-low tracks as expected across southwest Texas early
Sunday, it looks like we could see PoP chances increase as
divergence aloft develops to the northeast of the upper-low. The
focus for precip will likely be in the Rolling Plains but could
extend into much of the South Plains as well. Precip chances
should dwindle Sunday afternoon and evening as the system
progresses east.

The next upper trough will quickly follow the exiting one into the
southern Rockies by late Monday. All indications are that this one
will take a track farther north and when coupled with the lack of
opportunity of moisture return, should be mainly dry for our area.
The exception may be across the far southern Texas Panhandle where
mid-level moisture accompanying the system may interact with the
next cold front to bring a chance of some rain showers late
Tuesday or early Wednesday. The cold front and northwest flow should
keep temperatures on the cool side Wednesday into Thursday with
highs mainly in the 70s.

After that system passes, it looks like upper-level ridging will
build in to keep the weather mild and dry for the weekend.

.FIRE WEATHER...
Elevated to critical fire weather is expected to develop across the
western and central South Plains this afternoon. The worst
conditions will be across the southwestern South Plains were the RH
may fall to or below 5 percent, while at the same time southerly to
southwesterly 20 foot winds will peak around 20 to 25 mph. This is
also roughly the same area that didn't fare so well with our last
precipitation event Tuesday and Wednesday. Hence, the Fire Weather
Watch has been upgraded to a Red Flag Warning (RFW) from 18-01Z
along and west of a Friona to Littlefield to Brownfield line.
Adjacent to the RFW elevated to briefly critical fire weather will
be possible, with the magnitude of the wind being the primary
limiting factor.
 &&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ021-027-028-033-034-039-040.

&&

23/33

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.